WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
This case involves a procedural sedation error in a 3-year-old patient who presented to the... Read More
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors... Read More
This case represents a known but generally preventable complication of calcium chloride infusion, eventually necessitating surgical... Read More
All WebM&M: Case Studies (31)
- Clear filter(110)
- Computerized Decision Support(31)
- Communication Improvement(15)
- Quality Improvement Strategies(11)
- Computerized Provider Order Entry (CPOE)(10)
- Education and Training(9)
- Specialization of Care(9)
- Technologic Approaches(9)
- Human Factors Engineering(7)
- Error Reporting and Analysis(3)
- Logistical Approaches(2)
- Legal and Policy Approaches(1)
- Transparency and Accountability(1)
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone. The patient subsequently developed severe metabolic encephalopathy due to overdose of both gabapentin and opiates and failure to reduce medication doses in the setting of ESRD. The commentary discusses pain management and the signs of gabapentin toxicity in patients with renal dysfunction, as well the implications of clinical decision support-related alert fatigue and approaches to reduce adverse events arising from drug-disease interactions.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.
A 31-year-old woman presented to the ED with worsening shortness of breath and was unexpectedly found to have a moderate-sized left pneumothorax, which was treated via a thoracostomy tube. After additional work-up and computed tomography (CT) imaging, she was told that she had some blebs and mild emphysema, but was discharged without any specific follow-up instructions except to see her primary care physician. Three days later, the patient returned to the same ED with similar symptoms and again was found to have had a left pneumothorax that required chest tube placement, but the underlying cause was not established. After she was found two weeks later in severe respiratory distress, she was taken to another ED by paramedics where the consulting pulmonary physician diagnosed her with a rare cystic lung disease. The commentary discusses the importance of CT scans for evaluating spontaneous pneumothorax and educating providers to increase awareness of rare cystic lung diseases.
This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA. The patient was transferred to the intensive care unit (ICU) and an insulin drip was started, after which the patient’s metabolic derangements normalized and her symptoms resolved. The commentary discusses the importance of educating patients and providers on risk factors for DKA and symptoms in type 1 diabetics, the use of a stepwise approach to diagnosing acid-based disorders, clinical decision support tools to guide physiologic insulin replacement, and the role of closed-loop communication to decrease medical error.